FDA Warns of Danger of Giving Codeine Cough-and-Cold Medicines to Children

FDA Warns of Giving Codeine Medicines to Children

FDA Warns of Giving Codeine Medicines to Children


The Food and Drug Administration (FDA) is investigating the potential risks of using medicines with codeine to treat coughs and colds in children and has issued a Drug Safety Communication about such medicines. There is a potential for serious side effects, including slowed or difficult breathing.

Codeine is a type of opioid used to treat mild to moderate pain and reduce coughing. It is usually combined with other medications in prescription and over-the-counter (OTC) cough-and-cold medicines, according to the FDA. In April, the European Medicines Agency (EMA) announced that codeine must not be used to treat coughs and colds in children younger than 12. The EMA also said codeine is not recommended for children and teens between 12 and 18 who have breathing problems, such as asthma. The FDA will continue to evaluate this safety issue and will consider the EMA recommendations.

Children, especially those who already have breathing problems, may be more susceptible to serious side effects. In 2013, the FDA warned against giving codeine to children after surgery to remove their tonsils and/or adenoids. A boxed warning, the FDA’s strongest warning, was added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A contraindication, the formal means for the FDA to make a strong recommendation against use of a drug in certain patients, was added to restrict codeine from being used in this situation.

If a child taking a codeine medicine shows signs of slow, shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness, the parents or caregivers should stop giving codeine and seek immediate medical attention for the child. The parent or caregiver should take the child to an emergency room or call 911.

The FDA advises parents and caregivers to carefully read the product label of cough-and-cold medicines to find out whether the product contains codeine, and talk to a health care professional or a pharmacist about medication questions and concerns.

The FDA asks parents and health care professionals to report adverse events or side effects related to the use of codeine medicines to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: www.fda.gov/MedWatch/report. Reports can be made online, by mail, or by fax to 1-800-FDA-0178.

 

This entry was posted in Health Concerns, Pharmaceuticals and tagged , , , , , . Bookmark the permalink.


© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.